A Massachusetts doctor said he experienced a severe allergic reaction after receiving Moderna’s coronavirus vaccine on Thursday – the first of its kind recorded.
Dr. Hossein Sadrzadeh, a geriatric oncologist at Boston Medical Center, felt dizzy and developed a rapid heartbeat within minutes after he was inoculated, according to The New York Times.
Boston Medical Center spokesman, David Kibbe said in a statement that Dr. Sadrzadeh “felt he was developing an allergic reaction and was allowed to self-administer his personal EpiPen. He was taken to the Emergency Department, evaluated, treated, observed, and discharged. He is doing well today.”
Due to his shellfish allergy, the physician brought his EpiPen to the vaccine injection appointment. In a matter of minutes, his heart rate had increased to 150 beats per minute and his tongue started to prickle before going numb.
In no time, Sadrzadeh was soaked from a cold sweat and felt faint. And his blood pressure dropped.
“It was the same anaphylactic reaction that I experience with shellfish,” Dr. Sadrzadeh told the Times. “I don’t want anybody to go through that.”
While in the emergency room he was given steroids and Benadryl to relax the immune response that had overwhelmed his body. A report from his visit indicated that he was “seen in the ER for shortness of breath, dizziness, palpitations, and numbness after receiving the Covid-19 vaccine.”
Sadrzadeh was released from medical care four hours later and stated that he felt in good health.
With more than one million injections already administered to recipients across the country, one physician says severe reactions are uncommon and should not incite fear in most people.
“This should not deter people who are not obviously at increased risk,” explained Dr. Merin Kuruvilla, an allergist and immunologist at Emory University.